A patient is receiving 1 unit of packed red blood cells. The patient starts to develop signs of a hemolytic reaction. How should the nurse respond?

Begin infusing normal saline in a new IV line.
Notify the physician.
Save the blood bag and tubing and call the blood bank.
Stop the infusion immediately.

Explanation

Acute hemolytic transfusion reactions are commonly caused by an ABO incompatibility and occur during the transfusion or within 24 hours after. The patient may report burning at the IV site, chills, and pain in the back and flank. Fever may be noted. Incompatible RBCs with antigens from the wrong blood group are attacked and destroyed by antibodies in the patient’s plasma, leading to widespread hemolysis. These antibodies activate complement, and tissue factor is released by RBC debris, triggering the clotting cascade. Disseminated intravascular coagulation (DIC) results, causing shock, acute renal failure, and even death.

•If a hemolytic reaction occurs, the nurse should immediately stop the transfusion and infuse normal saline with a new IV line. The nurse should then notify the physician.

•Infusing normal saline will initiate diuresis and help avoid hypotension and vascular collapse.

•The nurse should also contact the blood bank and save the blood bag and tubing, but this should be done after the other steps.

•Diphenhydramine is administered for anaphylactic transfusion reactions and would not be administered for a hemolytic transfusion reaction unless ordered.

•The nurse should not continue the transfusion under any circumstances.

Visit our website for other NCLEX topics now!